Cookies?
Library Header Image
LSE Research Online LSE Library Services

Optimal portfolio choice and stochastic volatility

Gron, Anne, Jorgensen, Bjorn N. and Polson, Nicholas G. (2012) Optimal portfolio choice and stochastic volatility. Applied Stochastic Models in Business and Industry, 28 (1). pp. 1-15. ISSN 1524-1904

Full text not available from this repository.

Abstract

In this paper we examine the effect of stochastic volatility on optimal portfolio choice in both partial and general equilibrium settings. In a partial equilibrium setting we derive an analog of the classic Samuelson–Merton optimal portfolio result and define volatility-adjusted risk aversion as the effective risk aversion of an individual investing in an asset with stochastic volatility. We extend prior research which shows that effective risk aversion is greater with stochastic volatility than without for investors without wealth effects by providing further comparative static results on changes in effective risk aversion due to changes in the distribution of volatility. We demonstrate that effective risk aversion is increasing in the constant absolute risk aversion and the variance of the volatility distribution for investors without wealth effects. We further show that for these investors a first-order stochastic dominant shift in the volatility distribution does not necessarily increase effective risk aversion, whereas a second-order stochastic dominant shift in the volatility does increase effective risk aversion. Finally, we examine the effect of stochastic volatility on equilibrium asset prices. We derive an explicit capital asset pricing relationship that illustrates how stochastic volatility alters equilibrium asset prices in a setting with multiple risky assets, where returns have a market factor and asset-specific random components and multiple investor types.

Item Type: Article
Official URL: http://onlinelibrary.wiley.com/journal/10.1002/(IS...
Additional Information: © 2011 John Wiley & Sons, Ltd.
Library of Congress subject classification: H Social Sciences > HB Economic Theory
Journal of Economic Literature Classification System: G - Financial Economics > G0 - General
Sets: Departments > Accounting
Rights: http://www.lse.ac.uk/library/usingTheLibrary/academicSupport/OA/depositYourResearch.aspx
Date Deposited: 01 Aug 2013 13:34
URL: http://eprints.lse.ac.uk/51310/

Actions (login required)

Record administration - authorised staff only Record administration - authorised staff only